Aa
Aa
A
A
A
Close
Avatar universal

Could it take awhile for B12 injections to help my paresthesia?

Hi there - This is a long story, but I'll try to keep details to a minimum. I am a 50-year-old woman. For over three months now, I've had pins and needles, tingling, static-feeling on skin surface, and all kinds of related, weird skin sensations in both feet and both legs. This came up out of the blue, and I've literally had it every single day, fairly constantly to at least some extent, since it began. I was extremely worried about MS - haven't had a brain MRI yet, but MRI of all 3 sections of spine is clear. For various reasons my doctor does not suspect MS, thank goodness, though I'm still worried about that (though I guess this would be a weird presentation).

Anyway, blood work was normal - EXCEPT for slightly low B12 (275). I realize that's in the normal range, but my doctor says in some people that is low enough to create symptoms like mine. Long story short, I began B12 injections and had 12 in about 6 weeks. I was extremely discouraged since even when I'd get a small glimmer of hope that I might be improving, it would all come back again just as bad as ever (and never completely was gone, either, even for a short time).

Well, unexpectedly, after I'd had these 12 shots over 6 weeks, I suddenly had a few days stretch where I honestly DID feel better - I would go hours or even most of a day without feeling the symptoms at all. It definitely wasn't completely gone, since then I WOULD feel the symptoms again, and sometimes quite intensely. But as far as breaks where I truly felt better, this was a real difference in contrast to all the weeks leading up to this.
This period of slight improvement has been going on for about 10 days now. As I said, it's not like these sensations are completely gone by any means. BUT in the overall scheme of things, for the first time I'm feeling there's some hope (maybe)!!??

I realize I am rambling and should get to my questions. Has anyone had this specific type of symptom from B12 deficiency - that is, the tingling/pins and needles/etc..? (I don't have numbness or pain). AND - could it be very possible that yes, the B12 injections ARE just now starting to make a difference? Or if this truly is all caused by a B12 deficiency, should I have felt more relief earlier?

I'm just trying to figure out if low B12 could actually be the cause for these symptoms in my legs and feet - I really don't have the other B12 symptoms people talk about. IF it's possible the injections are working and the cause IS B12, I will be so happy - I won't worry so much that it's something else and I'm completely content to ride it out, however long the recovery may be.

Thanks so much for anyone who would be willing to respond!
4 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Don't personally know the answer -- life is a very individual thing -- but you could have also been suffering from B6 neuropathy.  It's not common, but it's common enough.  B12, B6, and folate are in a delicate balance in the body, so taking too much of any one can leach out the others.  
Helpful - 0
317787 tn?1473358451
Hi, I went through several months of B12 injections for leg pain.  It helped me quite a bit.  I also started taking asublingual B12 that contained B12, B6, Folic Acid.  When yu are getting the B12 shots you would also want to be taking a Vitamin B supplement. As Paxiled said you could cause an imbalance if you are only taking the B12.
For example, my Vitamin D was low. I started taking D3, in my ignorance I did not know that the D could leach out the magnesium and cause leg cramps.  So...I now try to take a multi-vitamin. I also sent you a note about another product I used. I'm just a fellow patient, not a doctor.  Good luck.
Helpful - 0
Avatar universal
Have you been seen by a Neurologist? If not you might consider seeing one!
Paresthesia generally known as the feeling of pins and needles.
Overdose of Vitamin B6 is one of the causes of paresthesias.
Helpful - 0
649848 tn?1534633700
I actually have permanent nerve damage from long standing undiagnosed Pernicious Anema (for those don't know, that's autoimmune B-12 deficiency).  

I also can't take B-Complex for more than a month or so at a time or B-6 because B-6 causes me to have nightmares and/or unpleasant, vivid dreams.
Helpful - 0
Have an Answer?

You are reading content posted in the Vitamins & Supplements Community

Top General Health Answerers
363281 tn?1643235611
Nelson, New Zealand
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Discharge often isn't normal, and could mean an infection or an STD.
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.